Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX

March 7, 2001Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 7, 2001, 7:30 PM MST for Lea County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 7, 2001, 7:30 PM MST (02:30 UTC)
Expired
Mar 7, 2001, 8:15 PM MST
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lea County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 080231
SVRMAF
NMC025-080315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM MST WED MAR 7 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN NEW MEXICO

* UNTIL 815 PM MST

* AT 725 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF CAPROCK OR 31 MILES WEST 
  OF TATUM...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  CROSSROADS...CAPROCK...AND TATUM.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS NEAR 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING..O.AND VERY HEAVY RAIN.

LAT...LON 3356 10370 3339 10370 3338 10374 3317 10374
          3320 10307 3356 10306

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 2:30 PM MST, 5 hours earlier.

Area forecast discussion, Mar 7, 2:30 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CST WED MAR 7 2001

INTERESTING FORECAST.  PREVIOUS ZONES HAVE CATAGORICAL POPS... HAVE
SCALED BACK SOMEWHAT BUT BELIEVE HIGH POPS JUSTIFIED.  OVERALL
SITUATION HAS A 500 MB LOW CURRENTLY OVER ARIZONA APPROACHING
RAPIDLY... WITH A STATIONARY FRONT EXTENDING ACROSS THE PERMIAN
BASIN.  AS OF 2PM BELIEVE THE FRONT WAS LOCATED NEAR A KABI...
KMAF...TO SOUTH OF KGDP LINE.  GOOD LIFT FORECASTED WITH THIS SYSTEM
AS MODELS SHOW STRONG OMEGA AHEAD OF THE LOW... ESPECIALLY IN THE
NORTHEAST TOMORROW.  COMBINE THE UPPER LOW... THE SURFACE FRONT...
AND THROW IN INCREASING LOW LEVEL MOISTURE AND THE STAGE IS SET FOR A
POTENTIAL HEAVY RAIN EVENT ACROSS THE NORTHERN PERMIAN BASIN.

ETA SPINS UP A SURFACE LOW OVER THE NORTHERN PERMIAN BASIN TOMORROW
AND THEN DRAGS IT AND THE FRONT SOUTHEAST THROUGH THE DAY.  ACTUAL
LOCATION OF THE FRONT AT THE TIME OF BEST UPPER SUPPORT WILL
DETERMINE THE AREA WITH THE HEAVIEST RAIN.

SIGNIFICANT LIGHTNING ACTIVITY CURRENTLY ASSOCIATED WITH THE UPPER
LOW AND THIS SHOULD ONLY INCREASE AS THE SYSTEM GETS INTO BETTER
MOISTURE.  MODIFIED SOUNDINGS SHOW AROUND 700 J/KG CURRENTLY AT
KMAF AND KFST... AND SPC BELIEVES CAPES TO NEAR 1000 J/KB POSSIBLE
BEFORE EVENING.

BELIEVE THE EVENT SHOULD GENERALLY START TONIGHT OUT WEST AND
PROGRESS TO THE EAST BY TOMORROW.  IN ADDITION... ISENTROPIC UPGLIDE
GETS GOING STRONG AROUND MIDNIGHT AND INCREASES TOMORROW.  HAVE
TRENDED THE POPS IN THE WEST HIGHER TONIGHT AND LOWER TOMORROW...
WITH THE EAST LOWER TONIGHT AND HIGHER TOMORROW.

HAVE FOLLWED FAIRLY CLOSE TO MAV GUIDANCE AS FAR AS TEMPS SINCE IT
HAS PERFORMED WELL LATELY.  INITIAL NUMBERS FOLLOW.  THANKS SJT FOR
ALL OF THE SUPPORT.  INITIAL NUMBERS FOLLOW.

MAF  48/61/38/58   7820
LSA  46/59/36/56   7830
E41  49/61/39/59   7820
6R6  53/74/44/63   6520
MRF  38/64/34/60   6510
CNM  43K/62/41/58   8720

.MAF...
TX...NONE.
NM...NONE.

72

In the hours before

Special weather statement, Mar 7, 2:45 PM MST, 4 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-079>082
-258-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CST WED MAR 7 2001

.SYNOPSIS...
A VIGOROUS UPPER LEVEL STORM SYSTEM ACROSS SOUTHERN CALIFORNIA WILL
APPROACH THE OUTLOOK AREA BY THURSDAY MORNING.  LOW LEVEL MOISTURE
HAS CONTINUED TO INCREASE THROUGHOUT THE DAY...WHICH WILL ALLOW FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA TONIGHT.

.THREATS...
HEAVY RAINFALL...
THE ABUNDANCE OF LOW LEVEL GULF MOISTURE...ALONG WITH AN APPROACHING
UPPER STORM SYSTEM...WILL ALLOW FOR POTENTIALLY HEAVY RAINFALL.  THE
FORECAST PATH OF THE STORM SYSTEM FAVORS THE PLAINS OF SOUTHEAST NEW
MEXICO AND THE NORTHERN PERMIAN BASIN.  RAINFALL AMOUNTS OF ONE INCH
OR GREATER OVERNIGHT WILL BE POSSIBLE.  PONDING OF WATER ON ROADWAYS
WILL OCCUR TONIGHT WITH AREAS OF HIGH WATER IN LOW WATER CROSSINGS.
MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN DRIVING IN PERIODS OF
HEAVY RAIN AS VISIBILITIES WILL BE REDUCED...AND ROAD CONDITIONS MAY
BECOME SLICK.

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE OUTLOOK AREA. THESE
THUNDERSTO:RMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER A FEW MAY
BE BECOME STRONG WITH HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND
DANGEROUS LIGHTNING POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 10:00 PM MSTSevere Thunderstorm WarningMAFEddy45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.